At first the weight gain from my new antidepressant didn’t bother me. All I cared about was that this medicine was working. I felt myself coming into my body again; I could experience emotions and enjoy the present; I wanted to do things again.
One of those things was eat ice cream. A lot. So I gained a few pounds. It was time to buy new pants anyway. The only important thing was that my medicine was working and I was feeling good. I felt like participating in my life again. Feeling good and eating ice cream were natural.
But then I broke the couch.
Maybe it was a coincidence that I was the one whose bottom touched the couch and made it go POP and collapse. But it had occurred to me, in that moment I felt the couch break underneath me, that I had gained a lot of weight. And that was enough to tell me that all this weight gain was starting to bother me.
I finally realized that as my mood had gone up, so had my weight; maybe my medicine came with a trade-off. I’d never had a medicine that made me gain weight before or gave me cravings that led to weight gain. But here I was.
I’d always told people in the same situation that it didn’t matter if they gained weight. Obviously mental health is more important than gaining a few pounds.
But is there a line that can get crossed, where weight gain can make the scales tip in favor of switching meds? What’s the number? 15 pounds? 25 pounds? 30 pounds? 50 pounds? In what span of time? One month, three months, a year? What is OK and not OK?
Mental health is most important, but at what point does weight gain also affect health? It affects physical health, like blood pressure and risk factors that come with obesity (I am now technically obese), but I’m not even talking about the physical drawbacks of weight gain. What I’m irrationally worried about is the emotional toll that weight gain can cause.
I’m not satisfied with what the medicine is doing with my body. I don’t feel like myself. I feel like myself when I was pregnant, only without a baby, meaning I feel too big and tired and slow. That is affecting my mental health. Not in a serious, clinical way. But in a way that is still real.
Still, I would never stop a drug that’s working in favor of nothing, or one that didn’t work, to be able to lose weight. I’ve been in the dark hole that depression is, and there’s no way I would jeopardize my own quality of life or my family’s with my vanity. But it’s a little tempting, when I’m still on my meds and they’re working well, but there’s just this one side effect…. And I think, maybe I could stop. But I wouldn’t just stop; I would switch to something else, after talking with my doctor like I should. I’m more vain than I realized, but I’m also even more terrified of falling into depression again.
One of the most disconcerting things is the feeling that I don’t have power over my body. Even when I eat well, and exercise, and sweat off what feels like pounds of water, it turns out I have actually gained weight. I haven’t lost a single pound since I started my medicine several months ago. That unsettles me and makes me feel a tiny bit like I do in a depressed state: I am not in control of my body.
This doesn’t cause me to lose hope in general, to think that there won’t be a better time. But it does cause me to lose confidence in myself. I’m already on shaky ground, living with mental illness. Will I feel good today or bad? How am I feeling? But now, I add, How do I look? How much have I gained? to the daily evaluations. I can’t always depend on my mind; now I can’t depend on my body.
Having a mental illness throws new challenges at me at every turn. Even when I feel well, it still reminds me of its presence, in this case, through these extra pounds clinging to me. I believe that there might be side effects and trade-offs to medication, but I also believe they saved my life, or at least saved the quality of my life, and that it’s worth it. And I believe the perfect medication might be out there, waiting to still be discovered for me.
Maybe I’ll always have to make the decision between effective medicine and side effects like weight gain. But I have hope that someday I won’t have to.